Zoloft jittery (Not a common side effect)

In this blog, we will talk about zoloft induced jittery. This side effect is considered a rare one as compared to other zoloft induced side effects. This blog will help us understand this side effect in a much better way and in the light of research studies. 

Zoloft induced jittery

Zoloft is found capable of inducing jitteriness in people just after a few hours of taking the first dose. This side effect is often mistaken for a psychological symptom of your mental health condition.

Jitteriness is a condition associated with nervousness and shakiness. Some people might fear talking or engaging in activities, while others experience involuntary movements or jerks.

What do researchers have to say?

Counseling is Key to a Healthy Marr... x
Counseling is Key to a Healthy Marriage

A 2017 study concluded that jitteriness is indeed a side effect associated with the use of zoloft. Although its incidence is rare, a few people complained of jitteriness just after a few hours of taking the first ever zoloft dose. 

This study has also emphasised on the fact that this side effect is often neglected by the doctors as a mental health symptom but it could easily be the medicine causing it. 

The study discussed two cases in which jitteriness was exhibited on the same day of taking zoloft, clearly indicating that it’s the medicine causing this side effect. In both cases, the jitteriness went away after the discontinuation of treatment with zoloft. 

A 2004 study revealed that jitteriness could be present in newborn babies because of zoloft use by their mother during the third trimester. This indicated that the drug can pass through the placenta and cause side effects in the growing baby if used during late pregnancy.

This theory was tested by the researchers. They took samples of the blood from umbilical cords at the birth of such babies and tested them to find out any trace of the drug. Sertraline was indeed present in those umbilical cord blood samples.

What could be done to help your jittery?

There are a few things you can do if you suffer from zoloft induced jitteriness. These include:

Talk to your doctor

The first step is always to discuss your side effects with your healthcare provider. Discuss the intensity of frequency of your side effects. If you suffer from extreme jitteriness and nervousness, it indicates that either your dose is too high or you’re not doing so well on zoloft. 

For women in their late pregnancy and nursing mothers, it is important to discuss the use of zoloft. This med can cross placenta and can pass into the breastmilk easily. 

So it is crucial to prevent the occurrence of side effects in mothers as well as their newborns. For geriatric and paediatric patients, a lot of factors are considered before prescribing an antidepressant. 

Elderly people are most likely to suffer from side effects because they usually suffer from pre-existing chronic conditions like diabetes, hypertension, liver and kidney diseases etc. In such patients dose is often adjusted to prevent side effects 

Make sure your meds are compatible with one another

Medicine compatibility is a big concern. Some people are on more than one prescription medications and it is important for them to make sure their meds are safe to use together. 

Even if this is not the case, we all suffer from random infections and cold or flu at some point. During such ailments, doctors prescribe some antibiotics, anti-allergies or fever reducing drugs to help relieve the symptoms. 

Now, some of these meds can also interact with zoloft. This is why it is important to give out your medication history properly, including all the over-the-counter drugs you use. 

Medication incompatibility is also an issue with geriatric population because of polypharmacy. Elderly people are mostly living on multiple drugs and it is extremely important to rule out any interaction between zoloft and other prescription medications. 

Accept the situation

Being in denial will not help you feel relaxed. If you keep telling yourself that you’re not jittery or not nervous, it won’t do you any good. Accept your side effects and realise that it is something actually happening to you and you should definitely discuss it with your doctor. 

Always know that you’re strong enough to get through it. If it’s your med, your doctor will probably reduce the dose and if that doesn’t help, it will result in the discontinuation of the treatment with zoloft. 

Cut back on caffeine

Caffeine, itself is known for producing jitteriness and nervousness, especially when consumed mindlessly. Make sure you limit your caffeine intake. 

Don’t rely on your coffee to increase your energy levels and alertness. It will make you even more jittery, agitated and anxious. 

Cut back on alcohol

The use of alcohol might calm you down or tone down your nervousness for a while, but as long as the effects last. When the effects of alcohol start to fade away, you will feel your jitteriness getting even more worse. 

So it’s best to cut back on alcohol. It might provide temporary relief but it is far more dangerous in the long run. The excessive use of alcohol leads to alcoholism, which is one hell of a disturbing condition in itself. 

Stay hydrated

Make sure you drink plenty of water. Experts revealed that many people suffer from mild to moderate dehydration, which can exacerbate the symptoms of anxiety and jitteriness. 

So, make sure you have plenty of water in your system. You can also try making detox water to make your regular water less boring. You can add lemons, ginger, cucumber, berries, oranges, kiwi and mint etc to make your water even more nutritious and filled with antioxidants. 

Work it out

Working out is the best way to release negative energy from your system. Whenever you feel jittery, nervous or extremely anxious, go out for a walk. Walking or jogging can help relieve that bad energy from your system and can really relax your mind. 

You can also try going for a refreshing walk in the morning as sunlight can help boost your serotonin levels naturally. You can also try different low intensity workouts to boost your energy levels.

Identity your trigger factors

Try to monitor your trigger factors. If certain foods, watching TV like news channels or certain kinds of activity trigger your jitteriness, anxiety or nervousness, make sure you stay as far away from it as possible. Engage in healthy activities and eat good nutritious food.

Find a good distraction

During an episode of nervousness, try to distract yourself. Try engaging in your favourite activities to try to divert your mind from your side effects. You can also try enjoying your favourite movies or go on hiking or hangouts with your friends. 

If you’re fond of shopping, go buy something nice for yourself. Make sure you always look for ways to distract yourself from these side effects. 

Stay close to people who can help you recover

Stay close to friends or family who really understand you and put up with your anxiety and nervousness. 

Good support from your loved ones can fill you up with positive energy and a will to fight against anything that stands between you and your healthier version. 

Make sure you talk it out and keep your mind optimistic. Pessimism tends to make your jerttiness even worse. 

When to call your doctor

Immediately contact your healthcare provider if:

  • You experience extreme jitteriness coupled with jerks or shakiness
  • Your mind gets so clouded that you can’t think straight 
  • You are confused 24/7
  • You experience auditory or visual hallucination
  • You can’t keep your balance 
  • You suffer from extreme headache 
  • You experience unexplained weight gain or loss. 

Conclusion

In this blog, we discussed zoloft induced jittery. We talked about how researchers have studied the effects of zoloft on different people. Jittery and nervousness were experienced soon after starting zoloft. 

In some people, these side effects did not go away until the treatment was stopped. Some experts suggest that jittery is often mistaken as a symptom of a mental health condition, rather than a side effect of the drug.

Proper diagnosis is crucial because sometimes, your dose is too high or the drug simply doesn’t suit you. This blog also covered several ways which might help with your zoloft induced jittery. 

FAQs: zoloft jittery

Can sertraline make you feel shaky?

Yes, sertraline can make you shaky, jittery or nervous.

Can antidepressants make you jittery?

Yes, antidepressants can make you jittery. This side effect is rare with SSRIs, but more complex antidepressants can  cause more pronounced jittery.

How long does it take for serotonin levels to return to normal after SSRI?

Your serotonin levels go back to normal after you stop using antidepressants, but it takes time and this time taken depends on the duration of your antidepressant therapy. It could take up to 10 months to go back to your normal serotonin levels, after long-term antidepressant therapy. 

Can Zoloft make you feel tingly?

People using zoloft have reported side effects like numbing and tingling or pins-and-needles sensation, with or without redness and burning sensation. This side effect was reported by many people, and in some cases, it resulted in zoloft withdrawal.

How long after taking Zoloft do side effects start?

Zoloft induced side effects may start just after a few hours of taking it. Some side effects develop over time, usually in a week or two. 

Why do you feel worse when starting antidepressants?

Antidepressants take time to start working, usually 3 to 4 weeks, but side effects can start showing up just within a few hours of taking your first dose. This is why you feel worse at first, but as soon as the beneficial effects of antidepressant kick in, you will start to feel better.

References

Was this post helpful?

[Sassy_Social_Share type="standard"]